Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS Jackson, KY

August 22, 2017Elliott County, Morgan County, Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 22, 2017, 2:53 PM EDT for Elliott County, Morgan County, Rowan County, Kentucky. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 2:53 PM EDT (18:53 UTC)
Expired
Aug 22, 2017, 3:45 PM EDT
In force
52 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Elliott County, KY, Morgan County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 3:06 PM EDTTSTM WND DMGLytten, KYTREES DOWN AROUND INTERSECTION OF HIGHWAYS 556 AND 173.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:39 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS53 KJKL 221853
SVRJKL
KYC063-175-205-221945-
/O.NEW.KJKL.SV.W.0097.170822T1853Z-170822T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
253 PM EDT TUE AUG 22 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  North central Morgan County in southeastern Kentucky...
  Southeastern Rowan County in east central Kentucky...
  Elliott County in east central Kentucky...

* Until 345 PM EDT

* At 253 PM EDT, a severe thunderstorm was located over Hamm, or 8
  miles southeast of Morehead, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sandy Hook, Wagner, Blairs Mills, Wagner Store, Fannin Valley,
  Elliottville, Little Sandy, Isonville, Newfoundland, Vale, Culver,
  Farley, Craney, Lytten, Pelfrey, Hamm, Minor, Bruin, Stark and
  Crix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3818 8305 3820 8304 3821 8301 3817 8298
      3818 8292 3812 8289 3805 8295 3804 8299
      3802 8301 3805 8339 3818 8338 3820 8328
      3819 8324 3821 8322 3823 8310
TIME...MOT...LOC 1853Z 266DEG 32KT 3810 8332 

HAIL...0.75IN
WIND...60MPH
 
$$

RAY
2 follow-up statements
240 
WWUS53 KJKL 221909
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
309 PM EDT TUE AUG 22 2017

KYC205-221918-
/O.CAN.KJKL.SV.W.0097.000000T0000Z-170822T1945Z/
Rowan KY-
309 PM EDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROWAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
southeastern and east central Kentucky.

LAT...LON 3818 8305 3820 8304 3821 8301 3817 8298
      3818 8292 3812 8289 3805 8295 3802 8301
      3805 8339 3813 8322 3817 8320 3819 8325
      3821 8322 3823 8310
TIME...MOT...LOC 1908Z 266DEG 32KT 3811 8315 

$$

KYC063-175-221945-
/O.CON.KJKL.SV.W.0097.000000T0000Z-170822T1945Z/
Morgan KY-Elliott KY-
309 PM EDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTH CENTRAL MORGAN AND ELLIOTT COUNTIES...

At 308 PM EDT, a severe thunderstorm was located over Sandy Hook,
moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sandy Hook, Culver, Blairs Mills, Little Sandy, Lytten, Isonville,
Newfoundland, Bruin and Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3818 8305 3820 8304 3821 8301 3817 8298
      3818 8292 3812 8289 3805 8295 3802 8301
      3805 8339 3813 8322 3817 8320 3819 8325
      3821 8322 3823 8310
TIME...MOT...LOC 1908Z 266DEG 32KT 3811 8315 

HAIL...0.75IN
WIND...60MPH
 
$$

RAY
470 
WWUS53 KJKL 221938
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
338 PM EDT TUE AUG 22 2017

KYC063-175-221948-
/O.EXP.KJKL.SV.W.0097.000000T0000Z-170822T1945Z/
Morgan KY-Elliott KY-
338 PM EDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORGAN AND
ELLIOTT COUNTIES WILL EXPIRE AT 345 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM EDT for
southeastern and east central Kentucky.

LAT...LON 3818 8305 3820 8304 3821 8301 3817 8298
      3818 8292 3812 8289 3805 8295 3802 8301
      3805 8339 3813 8322 3817 8320 3819 8325
      3821 8322 3823 8310
TIME...MOT...LOC 1938Z 266DEG 32KT 3813 8285 

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:26 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 22, 2:26 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
226 PM EDT Tue Aug 22 2017

.UPDATE...
Issued at 226 PM EDT TUE AUG 22 2017

A severe thunderstorm watch was issued early this afternoon with a
line of convection strengthening as it has pushed across central
Kentucky into our bluegrass counties. Damaging winds continue to
be the main threat. Updated pops/weather to reflect the new
arrival times of the better pops to be a bit earlier than previous
forecast.

UPDATE Issued at 1141 AM EDT TUE AUG 22 2017

Latest GOES-16 imagery showing very little over eastern Kentucky.
Had a few rogue showers earlier, but they have all died off.
Upstream activity continues to show cloud tops warming indicating
a continued weakening trend expected. However, it has left a nice
east to west ouflow boundary near the Ohio river. This could be
the focus for redevelopment this afternoon. Until more organized
activity arrives later on, we could see a few airmass
thunderstorms off the high terrain in southern Kentucky by early
afternoon. However, more widespread showers/storms will arrive
after 4 pm and likely after 6 pm. Updated grids to refine the pops
for the next several hours and also increase pops tonight with the
frontal passage.

UPDATE Issued at 657 AM EDT TUE AUG 22 2017

Forecast seems to be on track so far this morning. Loaded in the
latest observations to make sure the near term forecast for temps,
dew points, and winds were on track with current conditions. Fog
remains confined to the deeper valleys and should dissipate over
the next couple of hours as temperatures quickly heat up. All
changes have been published and sent to NDFD/web.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 445 AM EDT TUE AUG 22 2017

A cold front will be the main culprit during the short term
portion of the forecast. Aloft, troughing and NW flow across the
region will allow a cold front to push SE towards the state
throughout the day. It is then expected to traverse southward
across eastern Kentucky starting between 0 and 3Z this evening,
and exiting to our SE between 12 and 15Z Wednesday. As models
come into a more fine tuned agreement of this system, so has the
POP forecast. As the front moves across the state, strong surface
high pressure to our north will begin to sink southward. Winds
will quickly shift to a more northerly direction and allow much
more stable and dry air to filter in. This will likely result in a
fairly sharp cut off of precip behind the frontal passage tonight
and early Wednesday morning, though upslope flow could allow it
to linger a bit longer into Wednesday afternoon along the Virginia
border. Elsewhere, mostly clear conditions will be in play by
Wednesday, with continued NW flow aloft and Nrly flow at the
surface keeping temperatures below seasonable normals, in the
upper 70s with low humidity.

Latest CAMs are all in agreement that convection will move
through in a line structure ahead of the frontal boundary, with a
secondary line possibly developing along the actual front just
behind. The first round will affect eastern Kentucky through the
afternoon, dissipating the farther it gets east. The second line
then looks to pose the biggest punch as it moves across during the
late afternoon and early evening, weakening as we head into the
overnight. Also can't rule out a few individual cells developing
out ahead of these lines. Forecast soundings continue to support
decent instability parameters as these lines move through the
region. 0 to 6km sheer still looks to be between 30 and 40 kts
through the afternoon which again is decent, but not overly
impressive. In context, we are located quite a distance from the
actual low center, so the overall best lift and sheer will be
located farther to our NE where more sustained/larger QLCS's are
expected. SPC did not mention the concern of spin ups along the
line in our region, and reasonably so.

Freezing levels are quite high, and given the progressive nature
of the linear system, hail, while possible, is not the main
concern. Instead, still looking at more of a momentum transfer
wind event as mixing occurs in the heavier showers/storms and
along the leading edge of the line. Heavy rain will also be
possible, with PWATS peaking around or just above 2 inches during
the late afternoon/evening time frame. Thankfully we have had a
decent period of drying across much of eastern Kentucky, so this
should not prompt much of a flooding concern, especially given the
progressive nature of the system. That being said, can't rule out
some isolated instances in low lying areas, urban areas, or
locations that may experience several rounds.

Overnight, the loss of heat and instability should weaken the
system and cut off severe potential, along with general thunder
potential. Dropped thunder down to chance and then slight chances
in the prefrontal environment through the overnight. Once the
front does pass through, convection will quickly be cut off all
together.

.LONG TERM...(Wednesday night through Monday)
Issued at 359 AM EDT TUE AUG 22 2017

The models are in good agreement with a more amplified long wave
pattern to hold on through the beginning of this weekend. Troughing
will mainly rule in the East, with ridging in the West. Details
concerning the evolution of the pattern by this weekend and early
next week become more murky, especially with regards to the now
remnants of Harvey. As such, did not deviate from the blended
guidance.

Dry weather will be on tap for eastern Kentucky through Friday, as
high pressure controls to our north. A weak inverted trough will
then nose in from the southwest, bringing just a slight chance of
showers to our Virginia border counties on Saturday. POPs will
diurnally increase into next week as the inverted trough appears
to sharpen up more; however, much will depend on the outcome of
Harvey.

Temperatures will average below normal through the period, with
highs mainly in the mid to upper 70s, with lows in the mid to
upper 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 226 PM EDT TUE AUG 22 2017

A cold front will swing south across eastern Kentucky through this
evening and tonight and bring periods of showers and thunderstorms
to the area. These will bring reductions in visibility and
ceilings at times. As the front passes later tonight, some lower
cigs could develop late tonight bringing ceilings into the MVFR
category and possibly even IFR late. These low clouds will
dissipate by midday on Wednesday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...JMW
LONG TERM...GEOGERIAN
AVIATION...KAS
Hazardous weather outlook, Aug 22, 12:40 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1240 PM EDT Tue Aug 22 2017

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-231945-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-
Owsley-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Beattyville, Jackson, Booneville, and Inez
1240 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Thunderstorms are expected this afternoon and evening. Some
storms could be strong to severe, with damaging winds the main
threat. Secondary threats will be hail and locally heavy rainfall,
which could lead to minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible during the day Sunday, mainly
south of the Hal Rogers Parkway, and across all of eastern
Kentucky Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage,
hail or flooding this afternoon and tonight.

KYZ079-080-083>088-110-113-115>118-120-231945-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd-
Knott-Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg,
Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1240 PM EDT Tue Aug 22 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Thunderstorms are expected this afternoon and evening. Some
storms could be strong to severe this evening, with damaging winds
the main threat. Secondary threats will be hail and locally heavy
rainfall, which could lead to minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible during the day Sunday, mainly
south of the Hal Rogers Parkway, and across all of eastern
Kentucky Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage,
hail or flooding this afternoon and tonight.

KAS

In the hours before

Special weather statement, Aug 22, 1:40 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
140 PM EDT TUE AUG 22 2017

KYZ044-050-051-221815-
Montgomery-Bath-Fleming-
140 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MONTGOMERY...
WESTERN BATH AND SOUTHEASTERN FLEMING COUNTIES THROUGH 215 EDT...

At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carlisle to near Sideview to near
Winchester. Movement was east at 30 mph.

Winds in excess of 35 mph are possible with these storms.

Locations impacted include...
Mount Sterling, Owingsville, Sharpsburg, Reynoldsville, Wyoming,
Sideview, Peasticks, Flat Creek, Coons Station, Odessa, Stepstone,
Bourbon Furnace, Pebble, Gatewoods Station, Slate Valley, Bethel,
Stoops, Oakley, Peeled Oak and Ewington.

LAT...LON 3831 8356 3816 8369 3803 8383 3803 8403
      3812 8408 3814 8406 3817 8399 3819 8398
      3828 8388
TIME...MOT...LOC 1739Z 264DEG 26KT 3823 8404 3813 8413 3804 8425

RAY
Special weather statement, Aug 22, 2:37 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
237 PM EDT TUE AUG 22 2017

KYZ058>060-068-069-079-111-221900-
Jackson-Menifee-Lee-Estill-Rockcastle-Powell-Pulaski-
237 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POWELL...ESTILL...
NORTHWESTERN JACKSON...NORTHEASTERN PULASKI...ROCKCASTLE...SOUTHERN
MENIFEE AND NORTHWESTERN LEE COUNTIES...

At 236 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Harris Ferry to 6 miles southeast of
Liberty. Movement was east at 40 mph.

Winds in excess of 35 mph are possible with these storms.

Locations impacted include...
Stanton, Irvine, Mount Vernon, Boone, Clay City, Ravenna, Campsites
in the Indian Creek area of the Daniel Boone National Forrest, Pilot,
Donaro, Bummer, Bowen, Robinet, Kimbrell, Gum Sulphur, Bandy, Spiro,
Wiseman Crossing Station, Climax, Winston and Renfro Valley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3736 8456 3733 8451 3748 8445 3747 8438
      3754 8435 3751 8426 3757 8409 3764 8413
      3774 8408 3782 8410 3781 8412 3784 8410
      3782 8407 3785 8406 3789 8350 3782 8358
      3782 8364 3773 8369 3722 8431 3721 8476
TIME...MOT...LOC 1836Z 264DEG 36KT 3781 8413 3725 8485

RAY
Special weather statement, Aug 22, 2:41 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
241 PM EDT TUE AUG 22 2017

KYZ052-104-221945-
Rowan-Elliott-
241 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROWAN AND ELLIOTT
COUNTIES THROUGH 345 EDT...

At 240 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Triplett to Clearfield to Yale. Movement
was east at 30 mph.

Winds in excess of 35 mph are possible with these storms.

Locations impacted include...
Morehead, Sandy Hook, Cranston, Wagner, Fannin Valley, Elliottville,
Little Sandy, Triplett, Christy, Bangor, Cogswell, Lytten, Pelfrey,
Hamm, Crix, Wagner Store, Munson, Brandy, Isonville and Paragon.

LAT...LON 3819 8327 3819 8324 3824 8322 3827 8317
      3823 8309 3818 8305 3821 8301 3817 8298
      3818 8292 3812 8289 3806 8295 3805 8325
      3810 8326 3811 8328 3804 8340 3805 8350
      3807 8346 3809 8350 3834 8343 3835 8337
TIME...MOT...LOC 1840Z 260DEG 28KT 3829 8339 3816 8343 3807 8351

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:40 PM EDTSpecial Weather StatementJKLBath, Montgomery35 min
Aug 22, 1:56 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan49 min
Aug 22, 2:37 PM EDTSpecial Weather StatementJKLEstill, Powell, Rockcastle23 min
Aug 22, 2:41 PM EDTSpecial Weather StatementJKLElliott, Rowan64 min
Aug 22, 2:45 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Powell45 min
Aug 22, 3:18 PM EDTSpecial Weather StatementJKLJackson42 min
Aug 22, 3:33 PM EDTSpecial Weather StatementJKLLaurel27 min
Aug 22, 4:15 PM EDTSpecial Weather StatementJKLMartin15 min
Aug 22, 4:33 PM EDTSpecial Weather StatementJKLFloyd, Knott57 min
Aug 22, 5:05 PM EDTSpecial Weather StatementJKLFloyd, Knott, Pike55 min
Aug 22, 6:42 PM EDTSpecial Weather StatementJKLBath, Menifee, Montgomery, Powell63 min
Aug 22, 6:57 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Powell, Wolfe48 min
Aug 22, 7:38 PM EDTSpecial Weather StatementJKLMenifee, Morgan37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.